Alert archive / California / Small Craft Advisories in 2019

Small Craft Advisory 36, NWS Eureka, CA

March 18, 2019

NWS Eureka, CA issued this small craft advisory at Mar 18, 2019, 2:42 AM PDT. It took effect at Mar 19, 2019, 7:00 AM PDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Mar 18, 2019, 2:42 AM PDT (09:42 UTC)
In effect from
Mar 19, 2019, 7:00 AM PDT
Expired
Mar 19, 2019, 2:52 PM PDT
In force
8 hr
Issued by
NWS Eureka, CA

The text

As transmitted.

689 
WHUS76 KEKA 180942
MWWEKA

Urgent - Marine Weather Message
National Weather Service Eureka CA
242 AM PDT Mon Mar 18 2019

PZZ455-475-181745-
/O.NEW.KEKA.SC.Y.0036.190319T1200Z-190320T0700Z/
Cape Mendocino to Pt Arena out 10 nm-
Cape Mendocino to Pt Arena 10 to 60 nm-
242 AM PDT Mon Mar 18 2019

...SMALL CRAFT ADVISORY IN EFFECT FROM 5 AM TUESDAY TO MIDNIGHT
PDT TUESDAY NIGHT...

The National Weather Service in Eureka has issued a Small Craft
Advisory, which is in effect from 5 AM Tuesday to midnight PDT
Tuesday night. 

* WINDS...Southerly and increasing to 15 to 20 knots tonight, 
  with gusts to around 25 knots.

* WAVES/SEAS...Southeast 6 to 7 ft at 7 seconds and West 8 to 10 
  ft at 15 seconds. Combined seas from 10 to 12 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$
6 follow-up statements
817 
WHUS76 KEKA 181546
MWWEKA

Urgent - Marine Weather Message
National Weather Service Eureka CA
846 AM PDT Mon Mar 18 2019

PZZ455-475-190000-
/O.EXT.KEKA.SC.Y.0036.190319T1600Z-190320T0600Z/
Cape Mendocino to Pt Arena out 10 nm-
Cape Mendocino to Pt Arena 10 to 60 nm-
846 AM PDT Mon Mar 18 2019

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 9 AM TO 11 PM PDT
TUESDAY...


* WAVES/SEAS...Combined seas around 10 ft with dominant periods
  near 16 seconds. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that hazardous wave conditions will
exist for small craft. Inexperienced mariners, especially those
operating smaller vessels, should avoid navigating in these
conditions.

&&

$$
853 
WHUS76 KEKA 182146
MWWEKA

Urgent - Marine Weather Message
National Weather Service Eureka CA
246 PM PDT Mon Mar 18 2019

PZZ455-475-190600-
/O.CON.KEKA.SC.Y.0036.190319T1600Z-190320T0600Z/
Cape Mendocino to Pt Arena out 10 nm-
Cape Mendocino to Pt Arena 10 to 60 nm-
246 PM PDT Mon Mar 18 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 9 AM TO 11 PM PDT
TUESDAY...

* WAVES/SEAS...Combined seas around 10 ft with dominant periods 
  near 16 seconds. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that hazardous wave conditions will
exist for small craft. Inexperienced mariners, especially those
operating smaller vessels, should avoid navigating in these
conditions.

&&

$$
383 
WHUS76 KEKA 190412
MWWEKA

Urgent - Marine Weather Message
National Weather Service Eureka CA
912 PM PDT Mon Mar 18 2019

PZZ455-475-191215-
/O.CON.KEKA.SC.Y.0036.190319T1600Z-190320T0600Z/
Cape Mendocino to Pt Arena out 10 nm-
Cape Mendocino to Pt Arena 10 to 60 nm-
912 PM PDT Mon Mar 18 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 9 AM TO 11 PM 
TUESDAY...

* SEAS...Combined seas around 10 ft with dominant periods near 16
  seconds. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that hazardous wave conditions will
exist for small craft. Inexperienced mariners, especially those
operating smaller vessels, should avoid navigating in these
conditions.

$$
157 
WHUS76 KEKA 190936
MWWEKA

Urgent - Marine Weather Message
National Weather Service Eureka CA
236 AM PDT Tue Mar 19 2019

PZZ455-191045-
/O.CAN.KEKA.SC.Y.0036.190319T1600Z-190320T0600Z/
Cape Mendocino to Pt Arena out 10 nm-
236 AM PDT Tue Mar 19 2019

...SMALL CRAFT ADVISORY IS CANCELLED...

The National Weather Service in Eureka has cancelled the Small
Craft Advisory. 

$$

PZZ475-191745-
/O.EXT.KEKA.SC.Y.0036.190319T1400Z-190320T0600Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
236 AM PDT Tue Mar 19 2019

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 7 AM THIS MORNING TO
11 PM PDT THIS EVENING...

* SEAS...Combined seas around 10 to 11 feet with dominant periods
  near 16 seconds. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that hazardous wave conditions will
exist for small craft. Inexperienced mariners, especially those
operating smaller vessels, should avoid navigating in these
conditions.

$$
345 
WHUS76 KEKA 191533
MWWEKA

Urgent - Marine Weather Message
National Weather Service Eureka CA
833 AM PDT Tue Mar 19 2019

PZZ475-192345-
/O.CON.KEKA.SC.Y.0036.000000T0000Z-190320T0600Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
833 AM PDT Tue Mar 19 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING...

* SEAS...WNW 7 ft at 17 seconds and S 5 to 6 ft at 6 seconds for
  combined seas of around 10 to 11 feet.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that hazardous wave conditions will
exist for small craft. Inexperienced mariners, especially those
operating smaller vessels, should avoid navigating in these
conditions.

$$
383 
WHUS76 KEKA 192152
MWWEKA

Urgent - Marine Weather Message
National Weather Service Eureka CA
252 PM PDT Tue Mar 19 2019

PZZ475-192300-
/O.CAN.KEKA.SC.Y.0036.000000T0000Z-190320T0600Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
252 PM PDT Tue Mar 19 2019

...SMALL CRAFT ADVISORY IS CANCELLED...

The National Weather Service in Eureka has cancelled the Small
Craft Advisory. 

$$

PZZ455-200600-
/O.NEW.KEKA.SC.Y.0037.190320T1700Z-190320T2300Z/
Cape Mendocino to Pt Arena out 10 nm-
252 PM PDT Tue Mar 19 2019

...SMALL CRAFT ADVISORY IN EFFECT FROM 10 AM TO 4 PM PDT
WEDNESDAY...

The National Weather Service in Eureka has issued a Small Craft
Advisory, which is in effect from 10 AM to 4 PM PDT Wednesday. 

* WINDS...SE 15 to 25 kt with gusts to 30 kt, moving northward
  from Pt Arena toward Cape Mendocino along the coast as the day
  progresses.

* WAVES/SEAS...SSE to SE 6 to 7 ft at 6 sec 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this small craft advisory went out at Mar 17, 2:21 PM PDT, 12 hours 21 minutes earlier.

Area forecast discussion, Mar 17, 2:21 PM PDT, 12 hours 21 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
221 PM PDT Sun Mar 17 2019

.SYNOPSIS...High pressure will aid in warm dry conditions across
the region through Monday. Wet and unsettled weather is expected
from Tuesday afternoon through late week.

&&

.DISCUSSION...Visible satellite imagery shows Sunday morning
marine stratus burning off along the coast during Sunday
afternoon. The stratus has inhibited strong heating immediately
inland from the ocean. However, abundant sunshine across the
interior has aided in afternoon highs in the 60s and 70s. Another
warm day appears on tap for Monday...though uncertainty in highs
exists for coastal areas due to possible redevelopment of stratus
tonight that may linger through part of the day tomorrow.

Otherwise, an upper trough and associated weak surface frontal
boundary will enter the area during Tuesday afternoon and evening.
Light showers will become probable, with rain lingering through
Wednesday night. A brief period of post-trough drying will be
possible Thursday afternoon before another storm system approaches
from the west Thursday night into Friday. Model guidance indicates
rainfall will be slightly heavier with the Friday system...though
hydrologic impacts are expected to be minor to non-existent at
this time. After Friday, slightly cooler temperatures and snow
levels falling to near 3500 feet are forecast to spread across
the region during the weekend.

JMG

&&

.AVIATION...Areas of stratus and fog have been lingering along
the immediate shoreline this afternoon. Shallow marine layer
conditions may continue to erode this evening, primarily north of
Cape Mendo where the marine inversion has been descending
according to the ACV profiler. NAM profiles indicate drier
boundary layer conditions this evening and tonight, while the HRRR
was not quite as dry. Also, visible satellite imagery showed an
eddy spinning up in the stratus field south of Cape Mendocino.
Southerly winds right along the coastline may draw some of this
stratus northward into KACV later tonight. Forecast confidence
that VFR conditions this afternoon will be replaced with
persistent IFR or LIFR conditions at KACV and KCEC for tonight
remains low. Fortunately for KUKI, the forecast is much more
simple with VFR holding through the forecast period.

&&

.MARINE...Winds Monday will gradually switch to the south, and
will increase to around 15 or 20 kt during the day Tuesday. This
will likely generate some modest steeper seas in addition to the
arrival of yet another westerly swell, resulting in combined seas
that may top out in the 10 to 12 ft range, particularly across the
southern and outer waters where winds will be slightly stronger.
Winds will weaken Wednesday and Thursday, but yet another
reinforcing swell will move through the waters Thursday, followed
by a round of stronger southerlies Friday. As a result, seas
Friday are likely to become a bit more hazardous, perhaps with
combined wave heights in the 12 to 15 ft range. /BRC

&&

.BEACH HAZARDS...A westerly long period swell will aid in a
sneaker wave threat along area beaches through this evening.
Beach-goers should use caution and keep a safe distance from the
surf zone, as waves may suddenly wash much farther up the beach
than expected after several minutes of relatively smaller waves.
Remember that appearances can be deceiving, particularly in
situations like this when the ocean surface appears relatively
smooth and free of messier wind waves. /BRC

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Beach Hazards Statement until 9 PM PDT this evening for
     CAZ101-103-104-109.

NORTHWEST CALIFORNIA COASTAL WATERS...None.
&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Mar 17, 2:05 PM PDT, 12 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
205 PM PDT Sun Mar 17 2019

CAZ102-105>108-110>113-182115-
Del Norte Interior-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
205 PM PDT Sun Mar 17 2019

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ101-103-104-109-182115-
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-
205 PM PDT Sun Mar 17 2019

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

Sneaker waves will be possible along area beaches through this
evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 2:29 AM PDTBeach Hazards StatementEKADel Norte, Humboldt, Mendocino41 hr

Nearby

Small Craft Advisories in California, 2019Every small craft advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.